Back to all discussions

Weeks-Long Migraine Aura With Ocular/Numbness Attacks






During a recent trip I took after becoming fully vaccinated (Pfizer) I suffered an extremely severe migraine that began like my regular ones do but with the added feature of numbness all along the left side of my face, tongue and hands. My ocular symptoms are also on the left side (eye).


The migraine basically has not stopped since -- it’s now 22 days later. I've been out of work for two weeks and on short term disability which my employer thankfully offers. The situation is untenable.


As is generally the case for me, this is mostly an aura, not head pain really, that does not lift, though I've had two severe ocular/numbness attacks within, including one earlier today. The experience is driving me crazy.


The only thing that's helped lift the aura has been klonopin, though ubrelvy does seem useful when I'm getting an acute attack within this larger aura period.


Given that klonopin has proven helpful in the near term (I can function when I take it, though I know benzos are bad long term), and my long history of anxiety, my doctors (neuro and psych) are in favor of me starting Effexor. I understand the logic.


Now, I really don't want to start taking an anti-depressant, but the essentially permanent aura I am experiencing is pressing my hand. Last week, prior to being prescribed klonopin, at its worse, I developed vestibular symptoms as well, and the combined symptoms — nausea, pressure in my head, disorientation, the surreal hard to describe aura in my visual field (not as specific as when you are having an ocular attack, but nothing seems right, you can't read clearly etc. — really made me think my time was up. I simply could not stand what I was experiencing. At least now with klonopin the panic element is gone, but it makes it no less jarring to cooly observe your body completely shut down when I get an attack, or have a baseline of complete disorientation.

My neuro has diagnosed me with an atypical migraine. I had two MRIs come up clean, and this isn’t something more sinister like MS. I did get my eyes checked and now have a weak prescription. Otherwise I’ve been wearing sunglasses all day as light initially made me want to vomit. 

I’m totally lost at the moment. I was stringing together a few good days with just the klonopin, which I was hoping would bring my brain temp (so to speak) down a few notches and let me come out of this intact. I’ve tried adding CBD in flower form, which I smoked in recent days and this morning, which made me feel more relaxed and generally more positive. But shortly after this morning I had my worse ocular/numbness attack yet. Though I headed that off quickly with my morning dose of klonopin, an ubrelvy and two Advil, it was hugely discouraging. 

I don’t really have a specific question for you folks, but if anyone has thoughts or ideas, or has gone through anything similar, please let me know. As awful as I know the pain of a migraine can be, I would trade it right now for a semblance of normality between the pain. I was hoping to get back to work tomorrow but the set back today is so, so discouraging. I Imagine I will begin the Effexor this weekend in lieu of anything else. My neuro has not really encouraged me to try other medicines, which I get given the nature of what I’m experiencing (it never ends), as well as my anxiety problems. My life right now is split into two portions — prior to early April, 2021 and after. I currently feel like I’ll never get it back… but I will keep trying.


I've identified a few possible food triggers but honestly they are foods I've eaten a bunch in the past and they don't really explain this sufficiently. The only other thing that's changed is the vaccine, though I doubt it would cause this.


Thanks for reading.

  1. I'm so sorry you're going through this, for whatever the reason. I hear how frightening this is for you.

    Of course, I can only speculate and can't give medical advice, but I do have some thoughts.

    Firstly, have you heard of hemiplegic migraine? Many of the symptoms you're describing are also found with them. Here's an article about it that you might find interesting:

    https://migraine.com/living-migraine/hemiplegic-migraines-what-are-they

    Anecdotally, I do know of people who experienced severe vertigo and disorientation following one of the vaccines (not Pfizer, though). In both cases, there were other neurological issues involved and they are recovering gradually with the help of physical therapy.

    I know this is a very complicated and multilayered situation, so this may all prove inconclusive, but just some basic suggestions: Have you had bloodwork done? Have you sought a second (or third etc.) opinion? It might also be useful to be checked out by an ear, nose and throat specialist ... not to fix the whole issue, of course, but perhaps to address some of the individual symptoms.

    You mentioned it yourself -- benzos are great in the short-term, but shouldn't be taken for much longer than 2 weeks. Antidepressants don't have to be a permanent choice -- if it ends up not being a good fit or you get things ironed out, then you can taper off. Just bear in mind that it can take some time to see results (a month is usually the first benchmark), and side effects can occur initially.

    My heart goes out to you and I will cross my fingers that you are able to recover quickly. Please keep us posted about what you hear and how you're doing -- at the very least, we are here to listen and support you. Hugs. -Melissa, migraine.com team

    1. - Hi Melissa, thanks for the kind note.


      I had seen the overlap with hemiplegic migraine, but while all my symptoms are concentrated on the left side, I don't really have trouble walking, per se. So much of it is simply becoming incredibly disoriented and tingling/pain in my arm, face, tongue.


      One useful thing has been a pair of prescription glasses with blue light filter that I've been wearing non stop since I got them last week. I'm not sure if the light filter or prescription are most helpful, but I imagine it may be the blue light filter at least to an extent since non-prescription sunglasses also provide relief from some visual issues.


      That said, klonopin is really the only thing providing any kind of relief.



      I tried Effexor for a few days but unfortunately the side effects forced me to stop. At this point my doctors aren't really sure what to do. I can't stay out of work much longer but to function in any sort of way I need to take daily klonopin 2x .25 (half a .5mg pill twice a day) which thankfully is about as low as it gets for daily use. Today I felt my symptoms break through the klonopin a bit, but hopefully that doesn't become a pattern.


      I haven't had bloodwork done -- that's something I'll ask about. I'm surprised no one ordered some in fact.


      What complicates this is my intense anxiety and history of depression. I am fully functional if a bit unhappy most of the time, and have always tried to stay away from SSRIs and even benzos outside of sporadic use for panic attacks, flying on a plane etc.


      I may try going back to work (remote at the moment), even though it's a huge stressor, because I have no idea what else to do. I fear that if the klonopin stops working I may have to just ask to be admitted at a hospital.



  2. Hello! I'm having very similar symptoms - I was fully vaccinated last Thursday (Pfizer) and on Monday I can down with a very slight headache, and blurred vision in my left eye. I'm extremely sensitive to light now, the vision hasn't come back. I've been checked by the opticians (twice!) who discovered blind spots and a slugish pupil. The hospital checked my platelets and are normal. I normally have perfect vision so this is really disturbing me. The only thing that helps is sunglasses. The blurred vision is constantly there. I'm getting super worried, doctors have told me it will go away but when!!!

    1. That's so hard, . Please keep us posted. Do you also have migraines? I would encourage you to report your experience to the CDC if things don't improve. Sending a big hug and all the positive thoughts your way! -Melissa, migraine.com team

      or create an account to reply.